Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.

article imageB.C. girl, 7, may have overdosed on date rape drug

By Arthur Weinreb     Feb 20, 2012 in Health
Langley - The RCMP in Langley are investigating whether the little girl mistakenly drank the drug GHB, commonly known as the date rape drug, from a water bottle in her mother's home.
According to the RCMP, officers went to the girl's home around 9 p.m. Saturday. When they arrived they found the seven-year-old unconscious and paramedics in attendance.
The girl was rushed to Surrey Memorial Hospital where she later gained consciousness. Doctors expect she will make a full recovery.
Cpl. Holly Marks, a spokeswoman for the Langley detachment, was quoted in the Vancouver Sun as saying, The substance may have been contained in a water bottle in the residence that the child may have innocently drank. I can't begin to speak as to why it would have been there.
The girl's mother and an adult male friend were in the home at the time.
According to Health Canada, GHB or gamma hydroxybutyrate is a strong sedative. Although it occurs naturally in the body in small amounts, it is manufactured in both powder and liquid form in illegal laboratories.
The drug is odourless, colourless and tasteless, allowing it to be consumed without knowing it. Ingestion of GHB leads to a lowering of inhibition that led to it being known as the date rape drug. An overdose can lead to rapid breathing, coma, seizures, and in some cases, death.
The RCMP investigation is continuing and after laboratory reports are received, a decision will be made as to what if any charges will be laid. In addition to possible drug charges, the girl's mother and possibly the adult male could face child endangerment charges.
The B.C. Ministry of Children and Family Development have been notified and they too are conducting an investigation.
More about Date rape drug, ghb, Rcmp, Health canada, Drug overdose